NotesNarcotic overdose case study

Short notes about interesting topics
mozamil.mosa
Going Well
Going Well
Posts: 10
Joined: 13 Feb 2013, 01:08
University: Kassala University
Degree (College): MBBS
Graduation Year: 2008
Plan \ Working On: Canadian Exams
Working on (2): USMLE
Speciality: No Plans Yet
Job Title: SHO (Medical or Resident)
Work Place: Private PolyClinics-AbuDhabi-UAE
Location: Abu Dhabi united arab emirates
Been thanked: 1 time
Contact:

Narcotic overdose case study

Unread post by mozamil.mosa » 11 Oct 2015, 10:43

Location: Emergency room

Vitals: BP 100/60 mm Hg; HR is 50/min, regular; RR is 10/min; Temp. 37C(98.6).

HPI:
28-yr old white female is brought to ER in unconscious state. Family reports that she is a very healthy female, has no medical problems, not on any medications, and did not find any empty bottles. She has no allergies. She doesn't smoke or drink alcohol. She has a boyfriend. She has never been pregnant. Her father is very healthy except borderline hypertension. Mother has diabetes. No other history is available.


How do you approach this patient?

Discussion:

Step I: Emergent management: This patient is hemodynamically unstable, so A, B, C, D is the most important component of the management of this patient.

A: Airway suction, pulse oximetry, stat, and continuous monitoring, O2
B: Endotracheal intubation is indicated in patients who cannot protect their airway or if O2 saturation does not improve with O2 nasal/face mask, or PaO2<55, or PCO2>50 on ABG.
C: IV access; continuous cardiac monitor; place a Foley; obtain a finger stick glucose.
D: Drugs: Administer thiamine, dextrose 50%, and naloxone - all are IV bolus one time dose



Exam:

Respiratory (assess the breathing pattern)



Order review:

Suction airway, stat

Pulse oximetry, stat and continuous

Oxygen, inhalation, stat or Intubation

IV access, stat

Cardiac monitor , continuous

Finger stick glucose, stat

Thiamine, IV stat, one time

Dextrose 50%, stat, one time

Naloxone, IV stat, one time

Normal saline 0.9% NaCl, stat, continuous

ABG, stat



*She is slightly awake with the above treatment



Step II: Physical Examination:
General

HEENT/Neck

Heart/CVS

Skin

Chest/Lung

Abdomen

Extremities

Neurological exam

Results:

On examinations she found to have pinpoint pupils. She is very drowsy.

So, she has bradycardia, hypotension, and pinpoint pupils, which are classic symptoms for narcotic overdose.

Step III: Diagnostic Investigations:

EKG 12 lead, stat

CBC with differential, stat

BMP, stat

CXR, portable, PA, stat

LFT's, stat

UA, stat

Urine toxicology screen, stat

B-HCG, serum, qualitative, stat
Blood alcohol, stat

Initial Treatment:
NG tube, gastric lavage, stat (which revealed pill fragments)
Activated charcoal, oral, one time
Naloxone, IV, stat, continuous



Step IV:

Decision about changing patient location
Move patient to ICU

NPO

Bed rest, complete

Urine output

BMP, next day



*Once the patient is better

D/C oxygen, NG tube, cardiac monitor, IV fluids, and naloxone

Regular diet

Step V: Educate patient and family:
Psychiatry consult, stat (Reason: 28-year-old with suicide attempt)
Suicide precautions
Suicide contract
Patient counseling
Reassurance
No alcohol

No smoking

Safe sex
No illegal drug use

Regular exercise

Seat belts use

*Start the patient on antidepressant if needed

Final Diagnosis:
Narcotic overdose

Discussion:

Orthostatic hypotension resulting from mild peripheral vasodilation is common. However, persistent or severe hypotension should raise the suspicion of co-ingestants.

In all patients with moderate-to-severe toxicity, it is important to obtain baseline studies, including a CBC with diff, basic metabolic panel, LFT's, ABG, and CK (Creatine kinase level).

Positive urine drug screens are observed up to 36-48 hours postexposure.

A 12 lead EKG should be obtained on all patients with intentional overdose, as there is always a possibility of cardiotoxic co-ingestants.

Chest x-ray is important to rule out any pulmonary edema or aspiration especially in a patient with an unprotected airway.

Naloxone should be given to patients with significant CNS and/or respiratory depression.

Continuous IV infusion of naloxone is very safe in patients who were not opioid dependent. However, in patients who are opioid dependent this practice is dangerous and may precipitate withdrawal symptoms.

Activated charcoal should be administered to all patients with opiate intoxication following ingestion. Because of the delayed gastric emptying produced by opiate intoxication, it is effective even in patients who present late following ingestion. Orogastric lavage is indicated if the patient presents within one hour of ingestion.

All patients with significant respiratory depression, recurrent sedation should be observed in the hospital for at least a period of 12-24 hours. Most physicians admit the patients if they require a second dose of naloxone. Patients should have continuous cardio respiratory monitoring.

Post Reply

Return to “Notes”

Who is online

Users browsing this forum: No registered users and 1 guest